Referred symptom from myofascial pain syndrome: One of the most important causes of sensory disturbance in breast cancer patients using taxanes

    loading  Checking for direct PDF access through Ovid

Abstract

The aim of this retrospective study was to evaluate common causes of upper extremity sensory disturbance in breast cancer patients. Breast cancer patients who received surgery and taxane chemotherapy (CTx) with upper extremity sensory disturbance that began after CTx were included. With comprehensive clinical history, physical examination and electrodiagnostic results, diagnosis for each patient was made. Fifty-two patients were included: 23 (44.2%) were diagnosed with chemotherapy-induced peripheral neuropathy (CIPN), 7 (13.5%) with myofascial pain syndrome (MPS), six (11.5%) with carpal tunnel syndrome (CTS), four (7.7%) with CIPN and MPS, and three (5.8%) with CIPN and CTS. CIPN was more correlated with sensory symptoms at upper and lower extremities, a shorter time from CTx start, and adriamycin and cytoxan (AC) plus paclitaxel, than with AC plus docetaxel and fluorouracil, epirubicin and cyclophosphamide plus taxanes. MPS was correlated with longer duration of CTx and use of hormone therapy. CTS was correlated with wrist trauma history. Patients with CIPN showed similar degrees of pain even after 3 months of treatment, in comparison to the patients with MPS and CTS. When breast cancer patients complain of upper extremity sensory disturbance, various causes, especially referred symptom from MPS, should be considered for effective treatment.

Related Topics

    loading  Loading Related Articles